Alert archive / Oregon / River Flood Warnings in 2014

River Flood Warning 4, NWS Medford, OR

December 21, 2014Douglas County, Oregon

NWS Medford, OR issued this river flood warning at Dec 21, 2014, 4:38 AM PST for Douglas County, Oregon. It took effect at Dec 21, 2014, 8:40 AM PST. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Dec 21, 2014, 4:38 AM PST (12:38 UTC)
In effect from
Dec 21, 2014, 8:40 AM PST
Expired
Dec 22, 2014, 1:27 AM PST
In force
17 hr
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
Major

County Douglas County, OR

The radar

The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Umpqua River near Tiller (TILO3). The gauge peaked at 21.00 ft at Dec 21, 2014, 9:00 AM PST.

actionminormoderate510152012/2112/2212/23
Action stage
16 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14308000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WGUS46 KMFR 211238
FLWMFR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
438 AM PST SUN DEC 21 2014

...The National Weather Service in Medford has issued a Flood Warning
for the following rivers in Oregon...

  South Umpqua River at Tiller affecting Douglas County...

.Heavy rain over the past 24 hours has brought rapid increases on the 
South Umpqua River at Tiller. Significant rains will continue this 
morning but will begin a diminishing trend this afternoon. 

ORC019-211838-
/O.NEW.KMFR.FL.W.0004.141221T1640Z-141222T0927Z/
/TILO3.3.ER.141221T1640Z.141221T1800Z.141221T2127Z.NO/
438 AM PST SUN DEC 21 2014

The National Weather Service in Medford has issued a 

* Flood Warning for 
  the South Umpqua River at Tiller.
* from this morning to late tonight.
* At  3:30 AM Sunday the stage was 16.3 feet. 
* Flood Stage is 18.0 feet. 
* Major flooding is forecast. 
* The river should reach flood stage near 7 am this morning and peak near
  18.5 feet around noon today. The river should then fall back below flood
  stage this afternoon.
* Flood History...This crest compares to a previous crest of 18.5 feet
  on Jan 1 1997.

&&

LAT...LON 4297 12331 4293 12334 4290 12291 4303 12279 4295 12298 4299
12318

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas or roads. The water may be too 
deep to allow for safe passage or there may be unseen damage to the 
roadway. Use alternate routes and stay away from riverbanks.

For the latest river stages and forecasts, visit our web page at 
www.weather.gov/medford or listen to NOAA weather radio.

&&
1 follow-up statement
268 
WGUS86 KMFR 211815
FLSMFR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1015 AM PST SUN DEC 21 2014

...The Flood Warning is cancelled for the following rivers in 
Oregon...

  South Umpqua River at Tiller affecting Douglas County...


ORC019-211845-
/O.CAN.KMFR.FL.W.0004.000000T0000Z-141222T0927Z/
/TILO3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1015 AM PST SUN DEC 21 2014

The Flood Warning is cancelled for
  the South Umpqua River at Tiller.
* At  9:30 AM Sunday the stage was 17.2 feet. 
* Flood Stage is 18.0 feet. 
* Forecast...The river crested just below Flood Stage at 17.9 feet
  this morning and will gradually lower to below bankfull by 
  this evening.  The river will fall to 11.8 feet by Monday morning.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas or roads. The water may be too 
deep to allow for safe passage or there may be unseen damage to the 
roadway. Use alternate routes and stay away from riverbanks.

For the latest river stages and forecasts, visit our web page at 
www.weather.gov/medford or listen to noaa weather radio.


&&

LAT...LON 4297 12331 4293 12334 4290 12291 4303 12279 4295 12298 4299

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this river flood warning went out at Dec 21, 3:50 AM PST, 48 minutes earlier.

Area forecast discussion, Dec 21, 3:50 AM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
350 AM PST SUN DEC 21 2014

.DISCUSSION...A MAJOR PRECIPITATION EVENT CONTINUES IN SOUTHERN
OREGON AND IS CAUSING FLOODING IMPACTS AT THE COAST...COAST
RANGE...CASCADE FOOTHILLS...AND CASCADES. RIVERS CONTINUE TO
RISE...AND WILL GENERALLY CONTINUE THROUGH THIS MORNING AT
LEAST...AND INTO THE AFTERNOON IN SOME PLACES.

RAIN RATES CONTINUE TO BE HIGH THIS MORNING...WITH 1 HOUR RATES OF A
THIRD TO HALF AN INCH ACROSS PORTIONS OF COOS...CURRY...AND DOUGLAS
COUNTIES.  A WHOPPING 24 HOUR RAINFALL TOTAL NEAR 9 INCHES HAS
OCCURRED AT RED MOUND NEAR THE CURRY COUNTY COAST. IN ADDITION...THE
AFTERNOON BALLOON SOUNDING REGISTERED 1.07 INCHES OF PRECIPITABLE
WATER WHICH RANKS 7TH FOR DECEMBER SOUNDINGS AND IS 3 STANDARD
DEVIATIONS HIGHER THAN NORMAL. IN OTHER WORDS...THIS IS A VERY JUICY
AIR MASS.

THE DURATION OF THE HEAVY RAIN IS THE MOST SIGNIFICANT ASPECT OF
THIS SYSTEM...AND WHEN ALL IS SAID AND DONE THERE WILL HAVE BEEN
ESSENTIALLY 48 HOURS OF 500 KG/MS INTEGRATED VAPOR TRANSPORT ACROSS
THE AREA. THESE IVT VALUES SUGGEST THIS TYPE OF RAIN EVENT OCCURS
ONLY ONCE IN 5-10 YEARS FOR THE COAST AND CASCADES. IMPACTS THUS FAR
HAVE BEEN AT LEAST ONE RIVER...THE EAST FORK OF THE COQUILLE NEAR
SITKUM...OVERFLOWING ITS BANKS LATE LAST NIGHT WHICH PROMPTED THE
ISSUANCE OF AN AREAL FLOOD WARNING FOR EASTERN COOS COUNTY THAT WILL
CONTINUE THROUGH THIS MORNING. AREAL FLOOD WATCHES COVER MUCH OF THE
REST OF THE AREA FROM THE CASCADES WEST. A FLOOD WARNING CONTINUES
FOR THE COQUILLE AT COQUILLE AT FLSMFR...WITH MINOR FLOODING
FORECAST TO BEGIN THIS AFTERNOON. ADDITIONALLY...HIGH WATER HAS BEEN
REPORTED ON HIGHWAY 101 AT THE COAST AND HIGHWAY 138 IN THE CASCADE
FOOTHILLS...WITH ROCKS THE SIZE OF BASKETBALLS FALLING ON HIGHWAY
138 AND BEING REPORTED BY ODOT. NEEDLESS TO SAY...TRAVEL ON THESE
ROADS THIS MORNING WILL BE HAZARDOUS...AND DRIVERS NEED TO USE
EXTRA CAUTION IF VENTURING OUT IN THESE AREAS.

SNOW LEVELS ARE HIGH AT THIS MOMENT...ABOVE 7000 FEET...AND WILL
REMAIN HIGH THROUGH TODAY. WINDS WILL CONTINUE TO BE GUSTY EAST OF
THE CASCADES AND A HIGH WIND WARNING AND WIND ADVISORY CONTINUE AT
NPWMFR.

VALLEYS LIKE THE ROGUE HAVE BEEN SHELTERED FROM THE MOST SIGNIFICANT
RAIN WITH ONLY 0.22 INCHES IN THE PAST 24 HOURS...WITH DOWNSLOPING
DRYING THE VALLEY OUT COMPARED TO HIGHER TERRAIN. MEDFORD STILL WILL
LIKELY SEE AT LEAST A HALF INCH OF RAIN FROM THIS SYSTEM THOUGH.

ATTENTION THEN TURNS TO A CHRISTMAS EVE COLD UPPER TROUGH WHICH
ARRIVES THE AFTERNOON OR EVENING OF THE 24TH...AND BRINGS WITH IT A
GOOD CHANCE FOR A WHITE CHRISTMAS AT ELEVATIONS ABOVE 3000 FEET.
MODEL CONSENSUS AT THIS TIME BETWEEN THE EC AND GFS SUGGESTS FOLKS
COULD GO TO SLEEP CHRISTMAS EVE WITH RAIN OR RAIN/SNOW MIX...OR DRY
CONDITIONS EAST OF THE CASCADES...AND WAKE UP TO A FEW INCHES OR
MORE OF THE WHITE STUFF. WE WILL BE WORKING HARD TO FINE-TUNE THIS
FORECAST IN THE NEXT FEW SHIFTS...AND CONVEY ANY WEATHER MESSAGES
ABOUT THIS POTENTIALLY SIGNIFICANT WINTRY EVENT.

&&

.AVIATION...A MOIST PACIFIC JET STREAM REMAINS AIMED AT OUR AREA THROUGH
THIS MORNING. WIDESPREAD RAIN AND IFR AND MVFR CIGS/VIS WILL
CONTINUE THROUGH THE MORNING AT LEAST...WITH A BETTER CHANCE FOR
MVFR CONDITIONS DURING THE AFTERNOON. THERE HAVE BEEN AND WILL
CONTINUE TO BE PERIODS OF HEAVIER RAIN WHICH LOWERS CIGS/VIS TO
IFR, ESPECIALLY AT THE COAST AND OVER WEST SIDE VALLEYS. ALL
MOUNTAINS WILL REMAIN OBSCURED THROUGH THE DAY. THE HEAVIEST RAIN
WILL BEGIN LIFTING NORTH LATER TODAY. LOW LEVEL WIND SHEAR OVER
SHELTERED VALLEYS...BOTH WEST AND EAST SIDE...WITH STRONG WINDS IN
MORE EXPOSED EAST SIDE LOCATIONS. -WRIGHT

&&

.MARINE...UPDATED 1000 PM PST SAT DEC 20 2014...WINDS WILL
CONTINUE TO DIMINISH THROUGH THE DAY THEN REMAIN RELATIVELY LIGHT
THROUGH TUESDAY. SEAS WILL ALSO FALL THROUGH THE DAY AS BOTH
SWELL AND WIND WAVE GRADUALLY DIMINISH. THE WIND WAVE COMPONENT
WILL BE MUCH LESS TONIGHT THROUGH TUESDAY, BUT MODERATE WEST
SWELL WILL CONTINUE AND THUS A SMALL CRAFT FOR HAZARDOUS SEAS HAS
BEEN ISSUED THROUGH WEDNESDAY. A STRONG COLD MAY BRING MODERATE
NORTH WINDS AND WIND WAVES TO THE AREA WEDNESDAY THROUGH THURSDAY.
-WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR
     ORZ030-031-624-625.
     FLOOD WATCH THROUGH THIS EVENING FOR ORZ025-027-616-617-623-624.
     FLOOD WATCH THROUGH THIS EVENING FOR ORZ024-618>621.
     FLOOD WATCH THROUGH THIS EVENING FOR ORZ021-022-615.
     FLOOD WATCH THROUGH THIS EVENING FOR ORZ023.

CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ085-285.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THURSDAY
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST EARLY THIS MORNING
     FOR PZZ350-370.

NSK/NSK/BTL

In the hours before

Local storm report, Dec 20, 11:29 PM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1129 PM PST SAT DEC 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLOOD            SITKUM                  43.15N 123.86W
12/20/2014                   COOS               OR   TRAINED SPOTTER

            EAST FORK OF THE COQUILLE RIVER AT JUNCTION
            OF BRUMMIT CREEK IS OVER IT'S BANK AND HAS
            BEEN FOR THE PAST HOUR.

&&

NWS MEDFORD OR
IRIS SYSTEM
Local storm report, Dec 21, 12:27 AM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1227 AM PST SUN DEC 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       1 ENE BROOKINGS         42.06N 124.28W
12/20/2014  M6.13 INCH       CURRY              OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 6.13 INCHES OF RAIN
            OVER 24 HOURS. READING AT 11:30 PM. HEAVY
            RAIN DURATION 24 HOURS. OBSERVER LOCATION IN
            TOWN NEAR SCHOOL COMPLEX.

&&

BS
Local storm report, Dec 21, 12:28 AM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1228 AM PST SUN DEC 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       1 ENE BROOKINGS         42.06N 124.28W
12/20/2014  M1.88 INCH       CURRY              OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 24 HOUR RAIN TOTAL
            OF 1.88". READING TAKEN AT 12:00 AM ON
            12/20/2014 HEAVY RAIN DURATION 24 HOURS.
            OBSERVER LOCATION IN TOWN NEAR SCHOOL
            COMPLEX.

&&

BS
Local storm report, Dec 21, 12:33 AM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1233 AM PST SUN DEC 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       2 SSE COOS BAY          43.36N 124.22W
12/20/2014  M2.92 INCH       COOS               OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HEAVY RAIN OF 2.92
            INCHES WITHIN 24 HOURS. 5.67 INCHES WITHIN
            THE LAST 72 HOURS. HEAVY RAIN DURATION 24
            HOURS. OBSERVER LOCATION SOUTH OF COOS BAY.

&&

BS
Local storm report, Dec 21, 3:27 AM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
327 AM PST SUN DEC 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       2 NNW SITKUM            43.18N 123.87W
12/21/2014  M4.10 INCH       COOS               OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS RAINFALL AMOUNTS OF
            4.1 INCHES BETWEEN THE HOURS OF 10:30 AM ON
            12/20 AND 3 AM ON 12/21. HEAVY RAIN DURATION
            16 HOURS 30 MINUTES. OBSERVER LOCATION 27.0
            MI NE MYRTLE POINT.

&&

BS
Local storm report, Dec 21, 3:31 AM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
331 AM PST SUN DEC 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     FLOOD            2 NNW SITKUM            43.18N 123.87W
12/21/2014                   COOS               OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS THAT BRUMMIT CREEK
            NEAR WHERE IT EMPTIES INTO THE COQUILLE
            RIVER IS OVER ITS BANKS. NO DAMAGE OR
            INJURIES ARE REPORTED AT THIS TIME. FLOOD
            DURATION 1 HOUR. OBSERVER LOCATION 27.0 MI
            NE MYRTLE POINT.

&&

BS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 12:10 AM PSTAreal Flood WarningMFRCoos12 hr
Dec 21, 12:10 AM PSTRiver Flood WatchMFRCoos, Douglas7 hr
Dec 21, 7:15 AM PSTRiver Flood WatchMFRCoos, Curry, Douglas7 hr
Dec 21, 11:56 AM PSTRiver Flood WarningMFRCoos24 hr
Dec 21, 11:56 AM PSTRiver Flood WarningMFRCoos30 hr
Dec 21, 12:14 PM PSTAreal Flood WarningMFRCoos3 hr
Dec 21, 3:16 PM PSTAreal Flood WarningMFRCoos6 hr

Nearby

River Flood Warnings in Oregon, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.